Slight 'blip' after ablation

Thursday evening, 10 days post ablations for AFib and AFlutter. Sitting watching TV at 8.30 pm and my heart just started racing. Not quite as fast as it had been prior to the ablation, but still quite uncomfortable at 150 bpm. Still going strong 45 minutes later so I took a 2.5mg bisoprolol. At midnight was still the same, plus the little twinges of pain -which I had after the procedure, but which had faded more with each day post op- returned with a vengeance. I called 111 mainly just to see if anyone could advise me as to whether I could take another Bisoprolol. They couldn't do this, told me I really should go to A and E. So very reluctantly woke my son and off we trundled. Arrived at 1am, triaged and into back room for ECG, blood tests etc etc. Given another Bisoprolol 2.5mg. Still no effect so at 3am shipped off to be monitored on the ward. At 4.30 am the nurse said I should try and get some sleep as the Doctor who would be 'clerking' me had been called away. I lay down and 'click' the SVT button was switched off, normal rate resumed! This is actually my longest ever episode of any arrhythmia.

Discharged later that afternoon, been advised that I probably should take a low dose of bisoprolol daily until my heart has fully healed. I had stopped taking it long before my ablation because it made me feel worse than any of the arrhythmias, so am not keen, but will put up with it for a few months!

Pains have all but stopped now, was obviously just aggravating the 'wounds' when my heart was beating so fast for so long.

I feel very well now, in fact I cannot even feel my heart beating, a strange feeling indeed!

I feel sure that this is just a blip, and I know you will all be telling me the same thing, so just sharing this really in the interests of an honest post ablation update!

9 Replies

  • Atrial tachycardia is not uncommon post ablation and particularly during the healing period. I'm sure things will settle down again soon but do try to take the bisoprolol just to give your heart an easy time. If it makes you feel bad during the day try taking it at night as some people have with benefit.

  • Thank you Bob, I will try that.

  • I had similar, about 2 weeks after, and 6 weeks but nothing since. I was told to expect it so didn't panic, although it did make me somewhat disappointed for a while.

  • That's reassuring thank you. It is hard not to be slightly disappointed, especially as my EP did say he wasn't sure if he had done enough this time, but have put it to the back of my mind now. It seems like forever but I am only just two weeks post ablation today, feeling good.

  • Mine said similar but at almost 4 months on things are calming down. Having said that, if my AF comes back, I'd have another ablation tomorrow.

  • I had several short AF episodes, plus one longer one ( about 18 hours) in the two weeks post ablation and nothing since. I would not be too disappointed at this one blip, or even if something else happens in the next few weeks, as this is just part of the healing process. My EP described it as the heart reconfiguring after the procedure. I carried on with bisopropol for about 6 weeks before the doctor suggested I stop. Different specialists seem to have different ideas on when to stop or limit heart medication.. Good luck for a longer term recovery.

  • Thank you, I am sure you are right -it helps to hear other people's experiences to reinforce the positive thinking! I am hoping to stop the Bisoprolol at about six weeks too- fingers crossed.

  • A few months after my first ablation - for flutter - my pulse started to race, which gave me some concern. So I went to the ER (A&E as you call it) with racing pulse and it returned to normal rhythm in less than an hour. It happened again a month or so later with the same result. Noting that my heart continued to do its job, I realized that my concerns - actually low-grade worry - were somewhat overblown.

    The next time it happened I just observed it. In a short while it settled down to normal rhythm. This became a pattern, and I just continued to observe. I finally went to the cardio doc and eventually had a second ablation for a-fib.

    The point is that when you see that your heart goes back to its normal state, you can go into a tizzy (which may contribute to the severity of the attack) or you can trust your body and just watch what it's doing. When it starts behaving far outside the norm - e.g., it normally settles down after 2 hours but it's gone on for twice that long - that's the time to go for help, or at least advice. But my sense is that if it's behaving the way it usually does - e.g., settling back down after 2 hours, or whatever - then it isn't cause for worry. But do keep good notes.

    Good luck!

  • Hi! AngieK

    My first ablation lasted a fortnight in NSR and then we had two quick ambulance trips (the usual middle of the night) to A and E in as many days;as I fell into the SVT (supra ventricular tachycardia) bucket. The AF lasted the rest of the 3 month period when having met the EP we decided to have a second ablation. All seems to have been successful this time and I go for my 3 monthly check up in early December.

    You are not always successful first ablation. You seem to be a little ahead of me having dropped back into normal sinus rhythm (NSR). Great! Good for you. As our friends on ths blog will tell you, your heart needs time to recover and repair and you need that 3 month period for healing to take place. In the meantime you might get those blips (just like me).

    I was taken off Diltiazem (Calcium Channel Blocker) immediately after the second ablation. I remain on Nebivolol (beta blocker) and Dabigatran (anticoagulant). It will be interest to see when I get rid of the Nebivolol.

    It is a joy to be in NSR. Get well. Dave.

You may also like...